Dense Fog, Wabash
- When
- December 4, 9:00 PM CST to December 5, 10:00 AM CST
- Where
- Wabash forecast zone
- Reported by
- AWOS
- Coordinates
- 38.446, -87.844 (the zone’s center; the record gives no point)
Clear skies and light winds associated with high pressure over the upper Ohio Valley were conducive for widespread dense fog. Visibility was reduced to one-quarter mile or less for over 12 hours in some places.
Every event with a place to put it; 19 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
Clear skies and light winds associated with high pressure over the upper Ohio Valley were conducive for widespread dense fog. Visibility was reduced to one-quarter mile or less for over 12 hours in some places.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Dec 4, 5:57 PM CST, 3 hours 3 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Paducah KY 557 PM CST FRI DEC 4 2015 .UPDATE... Issued 557 PM CST FRI DEC 4 2015 Updated aviation discussion for 00Z TAFs. && .SHORT TERM...(This evening through Sunday) Issued at 206 PM CST FRI DEC 4 2015 Once again today, there is a strong subsidence inversion just off the surface, keeping this morning's fog/low stratus trapped beneath 1000 FT AGL. This area had shriveled northward by mid morning, where it has remained nearly stationary thru the day...just barely beyond our northern CWA border. Differential heating right along its southern extent has eaten away at it gradually in the last hour or two...and may preclude its sag back into the FA tonight, as temps even on our northern periphery have bounded upwards closer to the rest of the FA. Even so, that area will need to be closely monitored, in case our northern tier counties end up having it develop again. The center of the surface high shifts eastward tonight and light selys at and just off the surface will hopefully preclude that from happening. Still anticipate another cool night, with lows again at or just below climo (u20s/nr 30). More robust warm air advection will begin tmrw, and continue thru the weekend. It will take awhile to warm (and moisten) the dry atmos column, so most of the weekend should remain dry, as temps rebound into/thru the 50s/30s for highs/lows. .LONG TERM...(Sunday night through Friday) Issued at 206 PM CST FRI DEC 4 2015 A minor mid level shrtwv/closed low is progged by the models to be moving through the PAH forecast area Sun night. Moist return flow will be very limited with this system, but there will be at least the passage of a sfc cold front with it, triggering light amounts of rain mainly east of the MS river. The probability for actual measurable pcpn remains quite low. The disturbance should be out of our region after 12Z Mon. The Pacific train of low-amplitude shrtwvs will apparently continue through most of the week. Another impulse and sfc front may affect the region Wed, and again on Fri. The timing of these impulses is quite variable among the med range models, especially for day 6 and 7. For now, we will go with a forecast of a couple of low PoP, low QFP rain events, with partly cloudy and relatively mild conditions in between, especially toward Day 7. In fact, just beyond Day 7, the ECENES/GEFS are beginning to suggest a change to the recent pattern aloft, to a longwave trof west/ridge east, which would promote warmer swrly flow aloft for our region. && .AVIATION... Issued at 557 PM CST FRI DEC 4 2015 High pressure over the Ohio Valley will keep dry conditions in place through the forecast period. A strong subsidence inversion around 1000 ft has trapped a shallow layer of moisture over much of eastern Illinois and Indiana. Light northeast flow within this layer may advect this moisture southeastward into northern portions of the area tonight. The result may well be widespread dense fog across portions of southern Illinois, southwest Indiana, and northwest Kentucky. This would likely impact KEVV and KOWB. Have revised TAFs to reflect lowered visibilities later tonight, and will update as needed through the night. && .PAH Watches/Warnings/Advisories... IL...NONE. MO...NONE. IN...NONE. KY...NONE. && AVIATION...RJP
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 826 PM CST FRI DEC 4 2015 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-051100- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 826 PM CST FRI DEC 4 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST MISSOURI. .DAY ONE...TONIGHT WIDESPREAD DENSE FOG IS FORECAST OVER PORTIONS OF SOUTHERN ILLINOIS AND SOUTHWEST INDIANA...WHERE A DENSE FOG ADVISORY IS IN EFFECT THROUGH EARLY SATURDAY MORNING. PLEASE REFER TO THE ADVISORY FOR MORE INFORMATION. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 620 PM CST FRI DEC 4 2015 ILZ075>078-082-083-INZ081-082-085>088-050600- JEFFERSON-WAYNE IL-EDWARDS-WABASH-HAMILTON-WHITE-GIBSON-PIKE- POSEY-VANDERBURGH-WARRICK-SPENCER- INCLUDING THE CITIES OF...MOUNT VERNON...FAIRFIELD...ALBION... MOUNT CARMEL...MCLEANSBORO...CARMI...FORT BRANCH...PETERSBURG... POSEYVILLE...EVANSVILLE...BOONVILLE...ROCKPORT 620 PM CST FRI DEC 4 2015 ...AREAS OF DENSE FOG AND BLACK ICE POSSIBLE TONIGHT... AREAS OF DENSE FOG WERE BEGINNING TO SPREAD INTO NORTHERN PORTIONS OF SOUTHEAST ILLINOIS AND SOUTHWEST INDIANA EARLY THIS EVENING... IMPACTING LOCATIONS NORTH OF INTERSTATE 64. THIS FOG WILL LIKELY PERSIST THROUGH MUCH OF THE NIGHT...RESULTING IN VERY LOW VISIBILITIES BELOW ONE QUARTER MILE. IN ADDITION... AS TEMPERATURES DROP BELOW THE FREEZING MARK...BLACK ICE MAY FORM AS MOISTURE FROM THE FOG CONDENSES ON SOME ELEVATED AND UNTREATED SURFACES. THIS LAYER OF ICE CAN MAKE TRAVEL ON UNTREATED ROADS HAZARDOUS... ESPECIALLY IF YOU MUST MAKE SUDDEN STOPS. TAKE A LITTLE EXTRA TIME THIS EVENING TO REACH YOUR DESTINATION. USE CAUTION ON ELEVATED SURFACES...SUCH AS BRIDGES AND OVERPASSES...WHERE BLACK ICE FIRST DEVELOPS. THE SAME CAUTION APPLIES TO PEDESTRIANS WALKING ON ELEVATED SURFACES WITH TEMPERATURES BELOW FREEZING.
The national radar mosaic for the moment the first event began.
19 dense fog. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2015Every state in 2015This day in weather historyWarnings in Illinois, December 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 610822, 610823, 610824, 610825, 610826, 610827, 610828, 610829, 610837, 610838, 610839, 610840, 610841, 610842, 610843, 610844, 610845, 610846, 610847.